Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 1, 2002, 8:20 PM CDT for Gaines County, Texas. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 8:20 PM CDT (01:20 UTC)
- Expired
- Oct 2, 2002, 9:15 PM CDT
- In force
- 25 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 108 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
733 WUUS54 KMAF 020120 SVRMAF TXC165-020200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 819 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 900 PM CDT * AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTH OF SEMINOLE...MOVING NORTHEAST AT 25 MPH. A SECOND SEVERE STORM IN LEA COUNTY WILL ALSO AFFECT THE WESTERN HALF PARTS OF THE COUNTY BY 8:30 PM. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SEMINOLE...THE FAIRVIEW COMMUNITY...SEAGRAVES...PAYNES CORNER... LOOP...HIGGINBOTHAM AND ASHMORE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3253 10303 3251 10263 3295 10220 3295 10304
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 5:40 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 1, 5:40 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT TUE OCT 1 2002 COVERAGE/INTENSITY OF CONVECTION SLOWLY INCREASING ACROSS THE UPPER TRANS PECOS. WE WILL LIKELY REFINE POPS SLIGHTLY...TO MATCH CURRENT TRENDS AND EXPECTED EVOLUTION OF PRECIP THIS EVENING. AREA OF CONVECTION FORMING IN AN AREA OF DECENT SURFACE HEATING AND CONVERGENCE NEAR A SURFACE TROUGH. INCREASING MID AND UPPER LEVEL FLOW AHEAD OF WESTERN U.S. TROUGH IS AIDING IN LIFT...ALONG WITH A WEAK RIPPLE IN THE SOUTHWEST FLOW OVER THE BIG BEND. AREA IS FAIRLY UNSTABLE WITH MSAS LIS OF -7 DEGREES C. LINDLEY PREVIOUS DISCUSSION BELOW... MID/UPPER LEVEL TROF EVIDENT ACRS WRN U.S. WITH WEAK LEAD SHRTWV TROF AXIS FROM SW NM INTO PANHANDLES. WEAK SHRTWV TROF AXIS AS BEEN ACTIVE LAST FEW DAYS/NIGHTS AND PROBABLY WORTH HOLDING POPS OVERNIGHT AGAIN AS ASSOCD 3H DIVERGENCE/5H-3H OMEGA/DPVA NOTED ACRS SE NM/PB. DRYLINE TO TAKE SHAPE TMW PM AS WRN U.S. TROF MOVES INTO GREAT BASIN RGN. LOW LEVEL CONVERGENCE LOOKS GENERALLY WEAK ATTM BUT ENUF INSTABILITY TO KEEP POPS IN FCST. WED NIGHT LLJ STRENGTHENS AND NRN PARTS OF CWFA MAY BE WITHIN AREA OF WAA, ERGO BEST POPS N. THURSDAY MAIN MID/UPPER LEVEL TROF AXIS WILL MOVE ACRS NM. DRYLINE/PAC FRONT TO BE ACRS CENTRAL PB LATE AFTERNOON. BEST DYNAMICS TO PASS N...BUT LOW LEVEL CONVERGENCE/SFC HEATING...WEAKER DYNAMICS ENUF TO SUPPORT POPS...EXCEPT W. MSL GRADIENT TIGHTENS CONSIDERABLY IN WAKE OF TROF WITH BREEZY/WINDY POST FRONTAL CONDITIONS THURSDAY NIGHT/FRI AM. PROBABLY 2-3 CATEGORIES COOLER FRIDAY WITH SUNNY CONDITIONS. WARMER SATURDAY AS LEE TROF FORMS IN ADVANCE OF ANOTHER DEEPENING UPPER TROF WITH ANOTHER FRONT POSSIBLE SUNDAY. PRELIMS MAF 67/88/67/89 122 LSA 62/87/63/86 222 6R6 70/90/69/90 111 MRF 59/85/59/85 123 CNM 61/91/60/88 221 .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, Oct 1, 3:02 PM CDT, 5 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .THROUGH OVERNIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE WEST OF A LAMESA...TO KERMIT...TO VAN HORN LINE THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...WIND GUSTS OVER 40 MPH AND DEADLY LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM THAT DEVELOPS TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. .WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY INTO THURSDAY AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING MAY ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. FIRE WEATHER CONDITIONS WILL DETERIORATE ON THURSDAY AFTERNOON AS WINDS STRENGTHEN FROM THE SOUTHWEST AND THE RELATIVE HUMIDITY AT THE SURFACE DRIES OUT. FIRE WEATHER CONDITIONS MAY BECOME ESPECIALLY HAZARDOUS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH MONDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MAF. SN
In the hours before
Local storm report, Oct 1, 7:47 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 23 NW SEMINOLE TX 60 MPH TSTM GUST
10/01/02 GAINES REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 118 min |
| Oct 1, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 111 min |
| Oct 1, 9:07 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.